South Dakota, 2009Hail and Damaging Winds in South Dakota, August 3, 2009
August 3, 2009 · NWS FSD · 12 events in 3 counties and zones
Thunderstorms produced damaging winds and large hail in Brule, Douglas, and Gregory Counties of southeast South Dakota during the evening of August 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- $1.0 million
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds and large hail in Brule, Douglas, and Gregory Counties of southeast South Dakota during the evening of August 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 7:25 PM CST, 36 minutes earlier.
Area forecast discussion, Aug 3, 7:25 PM CST, 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT MON AUG 3 2009
.DISCUSSION...
CONVECTION BEHAVING ABOUT AS EXPECTED WITH THUNDERSTORMS EAST OF
ABERDEEN INTO MINNESOTA HAVING A HARD TIME MAINTAINING UPDRAFT
STRENGTH WHILE THUNDERSTORMS IN CENTRAL SD HAVE ACCESS TO BETTER
INSTABILITY AND MODERATE SHEAR. EXPECT THE CENTRAL SD THUNDERSTORMS
TO CONTINUE FOR AT LEAST THE NEXT FEW HOURS...POSSIBLY TURNING A
LITTLE MORE EASTWARD AND HEADING TOWARDS YANKTON. AT THIS TIME IT
LOOKS LIKE SEVERE WEATHER THREAT WILL BE ISOLATED THIS EVENING AND
AFTER SUNSET WITH QUARTER SIZED HAIL AND WIND GUSTS TO 70 MPH THE
MAIN THREATS.
OTHERWISE...MADE SOME MINOR TWEAKS TO THE DEW POINT AND TEMPERATURE
GRIDS THIS EVENING TO COMPENSATE FOR HIGHER DEW POINTS AND FALLING
TEMPERATURES WITHIN CONVECTION IN SC SD. ALSO INCREASED POPS WEST OF
THE JAMES FOR THE EVENING HOURS. /08
&&
.AVIATION...
GENLY VFR THRU PD. SPOTTY TRW W OF JAMES RVR AND MOVE SEWD OVERNIGHT
INTO TUES MORN. CIGS AND VSBYS OCNLY MVFR IN TRW.
&&
.PREV DISCUSSION...
S/W DROPPING SEWD INTO NW SD ATTM AND SHUD PUSH SEWD ACRS CWA AS SFC
BNDRY SAGS SWWD INTO SRN CWA. LLM WL LIKELY POOL NEAR THIS BNDRY
ACRS SRN CWA THRU THE NIGHT. NOT SURE IF ANY CONVECTION WL GO THIS
EVE ALONG FNT ESPEC NRN CWA AS BETTER INSTABIL SETS UP LATER
TONIGHT S OF I90 ACRS SCNTRL SD INTO NW IA. SO FOR NOW WL KEEP ONLY
20% ACRS THE N WITH CHC POPS S OF I90 AND W OF I29 TONIGHT. SHUD SEE
A FEW TRW FIRE UP THIS EVE ACRS FAR WRN CWA AND THEN SPREAD SLOWLY
EWD ALONG AXIS OF INSTABIL AND H85 FNT LATER TONIGHT. WL KEEP THREAT
OF PRECIP OUT OF MOST OF NW IA FOR TONIGHT...XCP NR SUX LATER
TONIGHT. IF CONVECTION CAN GET GOING ALONG MO RVR...IT SHUD TRACK
ESEWD TOWARDS SUX BY MORN.
WEATHER PATTERN WILL BEGIN TO CHANGE DURING THE WEEK AS UPPER LOW
OFF THE CA COAST WORKS INLAND. WILL ACTUALLY SEE MORE TYPICAL
SUMMER LIKE WEATHER RETURN TO THE REGION THIS WEEKEND...AND LIKELY
MUCH OF NEXT WEEK. IN THE MEAN TIME...COOLER AIR WILL REMAIN IN
PLACE ALONG WITH ON AND OFF CHANCES FOR THUNDERSTORMS. MAIN CHANCES
WILL BE ALONG THE MID LEVEL INSTABILITY AXIS WHICH WILL GENERALLY
REMAIN ALONG AND WEST OF THE JAMES VALLEY...EXTENDIN THROUGH THE
MISSIOURI VALLEY MUCH OF THE WEEK. THUNDERSTORM ACTIVITY TO LARGELY
BE DRIVEN DIURNALLY...WITH CONVECTION DEVELOPING IN THE ROCKIES AND
MOVING INTO THE PLAINS DURING THE OVERNIGHT...RIDING THE AXIS OF
INSTABILITY. STILL...TIMING OF THUNDERSTORM ACTIVITY A BIT TRICKY
MUCH OF THE WEEK AS ANY SUBTLE IMPULSE COULD POP CONVECTION.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Aug 3, 9:21 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CDT MON AUG 03 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1021 AM CDT MON AUG 03 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP AHEAD OF A WEAK
COLD FRONT MOVING SOUTHEAST OVER THE AREA TONIGHT. ISOLATED
STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 60
MPH NEAR AND WEST OF THE JAMES RIVER VALLEY THIS EVENING.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS MOVING EAST OVER THE AREA FROM
LATER TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE BEST CHANCE OF
ANY SEVERE STORMS SHOULD BE NEAR THE MISSOURI VALLEY FROM
CHAMBERLAIN TO YANKTON.
THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME FROM THURSDAY INTO THE
WEEKEND. THE BEST CHANCE APPEARS TO BE THURSDAY AFTERNOON THROUGH
FRIDAY. SEVERE STORMS AND HEAVY RAINS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Brule
- When
- August 3, 8:01 PM CST to 8:09 PM CST
- Where
- Brule County, 0.5 mi W of Kimball
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.750, -98.960
Thunderstorm winds cause tree damage, and moved large, heavy construction barrels.
Thunderstorm Wind, Brule
- When
- August 3, 8:12 PM CST
- Where
- Brule County, 10 mi SE of Kimball
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.640, -98.820
Thunderstorm Wind, Brule
- When
- August 3, 8:21 PM CST
- Where
- Brule County, 4.49 mi E of Kimball
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 43.750, -98.860
Thunderstorm winds blew over numerous heavy road construction signs.
Thunderstorm Wind, Douglas
- When
- August 3, 8:37 PM CST
- Where
- Douglas County, 2.56 mi NW of Harrison
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.460, -98.560
Thunderstorm winds caused tree damage, including several branches blown down.
Hail, Gregory
- When
- August 3, 8:42 PM CST to 9:15 PM CST
- Where
- Gregory County, 2.04 mi SW of Dixon to 6.93 mi SW of Herrick
- Measured
- 2 in hail
- Property damage
- $2.0 million
- Crop damage
- $1.0 million
- Reported by
- Newspaper
- Coordinates
- 43.360, -99.510
Large hail, up to two inches in diameter, fell in a swath a few miles wide from northwestern to south central Gregory County. The hail broke numerous windows, severely damaged siding and roofs of homes and other buildings, and severely damaged vehicles, while covering the ground in several places. Property damage was especially severe in the town of Gregory. Crop damage was also severe along the swath, with corn crops in some areas destroyed to the point of only small stubble left.
Hail, Gregory
- When
- August 3, 8:42 PM CST
- Where
- Gregory County, 2.89 mi SW of Dixon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.350, -99.520
Large hail was accompanied by wind gusts up to 50 mph. The hail damaged vehicles, cracked windows, and damaged roofs and siding on buildings. The hail also caused crop damage in the area. The amount of local property and crop damage was not known, with the hail causing severe damage in a long swath over part of the county.
Hail, Gregory
- When
- August 3, 8:55 PM CST
- Where
- Gregory County, Gregory
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -99.430
Large hail broke windows and severely damaged roofs, siding, and vehicles. The hail also stripped leaves from trees, and caused crop damage in the area. The amount of local property and crop damage was not known; the hail being part of a long swath of large hail that affected part of the county. The hail was accompanied by wind gusts up to 50 mph.
Hail, Gregory
- When
- August 3, 9:12 PM CST
- Where
- Gregory County, 6.54 mi WSW of Herrick
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.070, -99.290
Large hail caused damage to vehicles, siding, roofs, and crops. The amount of local; damage was not known; the hail being part of a long swath that affected part of the county. The hail was accompanied by wind gusts up to 60 mph.
Thunderstorm Wind, Gregory
- When
- August 3, 9:12 PM CST
- Where
- Gregory County, 6.54 mi WSW of Herrick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.070, -99.290
Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by large hail, and added to crop damage caused by the hail.
Hail, Gregory
- When
- August 3, 9:15 PM CST
- Where
- Gregory County, 0.5 mi E of Burke
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.180, -99.290
Large hail damaged vehicles and broke windows, and damaged area crops. The amount of local property and crop damage was not known; the hail being part of a long swath that affected part of the county. The hail was accompanied by wind gusts up to 60 mph.
Thunderstorm Wind, Gregory
- When
- August 3, 9:15 PM CST
- Where
- Gregory County, 0.5 mi E of Burke
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.180, -99.290
Large hail caused tree damage, including 30 year old trees blown down. The winds were accompanied by large hail, and added to crop damage in the area caused by the hail.
Hail, Gregory
- When
- August 3, 11:00 PM CST
- Where
- Gregory County, 1.38 mi N of Carlock
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -99.430
Large hail broke windows, damaged vehicles, roofs, and siding, and caused crop damage, especially to corn crops. The amount of property and crop damage was not known.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, August 3, 20092 deaths · 2 events
- Wildfire in Alaska, August 3 to 16, 2009$250,000 · 1 event
- Flash Flooding in Georgia, August 3, 2009$155,000 · 3 events
- Damaging Wind in Wisconsin, August 3, 2009$65,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 3 to 4, 2009$15,000 · 2.75 in hail · 27 events
- Damaging Wind in Georgia, August 3, 2009$50,000 · 1 event
- Lightning Strikes in Wisconsin, August 3, 2009$41,000 · 3 events
- Damaging Winds in South Dakota, August 3, 2009$30,000 · 61 kt wind · 5 events
- Hail in Kansas, August 3, 2009$25,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 20091.75 in hail · 17 events
- Hail and Damaging Wind in South Dakota, August 3, 2009$18,000 · 2 in hail · 3 events
- Hail and Damaging Winds in Minnesota, August 3, 2009$15,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191625, 191626, 191628, 191629, 191978, 191979, 191980, 191981, 191982, 191983, 191984, 191985.